Alert archive / Ohio / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 53, NWS Pittsburgh, PA

May 29, 20205 counties in Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at May 29, 2020, 1:50 PM EDT for 5 counties in Ohio. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 29, 2020, 1:50 PM EDT (17:50 UTC)
Expired
May 29, 2020, 2:30 PM EDT
In force
40 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Carroll County, OH, Columbiana County, OH, Harrison County, OH, Jefferson County, OH, Tuscarawas County, OH

The radar

The Pittsburgh radar (KPBZ), 70 km from the middle of the area, began a volume at 17:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 5.8 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2020-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2020-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
137 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1023 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 1:33 PM EDT, 17 minutes earlier.

Area forecast discussion, May 29, 1:33 PM EDT, 17 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
133 PM EDT Fri May 29 2020

.SYNOPSIS...
Strong to severe storms will develop out ahead of an approaching cold
front this afternoon with the daytime max heating. Expect the
strongest storms to arrive later this evening with the cold front.

&&

.NEAR TERM /THROUGH TONIGHT/...
As temperatures warm into the mid 70s and dew points in the mid 60s
this afternoon with CAPE values around 1500 to 1800 J/KG. With this
trend, will expect to see stronger storm development after 18Z.
Lapse rates are pretty marginal this morning but will see some
slightly steeper rates after 18Z. Scattered storms developing
currently will slowly begin to erode the cap in place but the passage
of the shortwave trough will be needed before any severe convection
develops. Current trend of storms have been hitting the cap at about
15 to 17 KFT and weakening. Thus will expect some stronger storms
this evening by 20Z.

Tonight, will begin to see the front push through the area by 00Z.
With this forcing, showers and thunderstorms will persist through the
rest of the night. The stronger storms will more than likely
coincide with the daytime heating before 00Z. Assist from the front
pushing through will keep some stronger storms going through the
overnight period. Passage of the front will bring an end to the
showers and storms before 12Z.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY/...
With low-level residual moisture and prevailing NW flow (i.e. cold
advection) expected early Saturday morning, a low stratus deck/some fog
will form before sunrise across the region. The cooler air mass will
bring low temps into the mid 40s for low on Sunday morning.

A weak shortwave advancing across Lake Erie may produce scattered
rain showers briefly Saturday afternoon. High pressure building over
the Great Lakes will return quiet, dry weather Saturday evening and
continue into the day on Sunday.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
The long term portion of the forecast will begin with the upper level
flow in a meridional pattern with the stout ridge to the west slowly
inching east over the area. This will effectively cut off the
forecast area from precip for a couple days into Monday and Tuesday
next week. At the surface, high pressure will pass through to the
south with the main ridge axis stretching northward into the forecast
area. The cooler air mass in place will keep high temps into the
upper 60s and low 70s for highs on Monday.

 As this high slips to the east, southwest flow will develop in the
lower levels allowing warmer air to return to the region with highs
rebounding into the 80s for Wednesday through Friday next week. Also,
the flow aloft will weaken with northwest flow setting up again as a
few shortwave troughs dive southeast into the forecast area. This
will keep the pattern active for the Wednesday through Friday time
frame.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
VFR conditions to start the TAF period, but showers and thunderstorms
are expected this afternoon/evening with an approaching
shortwave/cold front. Have used 2 hour TEMPO groups to time the main
line of convection across the area. Expect wind gusts of 30 to 40
knots, hail, and brief IFR visibility in heavy rain with the stronger
storms.

Activity will cease with FROPA tonight. Lingering low-level moisture
and cold advection may lead to restrictive stratus/fog overnight,
especially southeast of Pittsburgh, but confidence in timing/impact
is fairly low at present. VFR will then return after 13Z for most
terminals.

.Outlook...
High pressure will result in VFR this weekend outside of patchy early
morning fog.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, May 29, 2:12 AM EDT, 11 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
212 AM EDT Fri May 29 2020

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-300615-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
212 AM EDT Fri May 29 2020

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania,
western Pennsylvania, northern West Virginia and the northern
panhandle of West Virginia.

.DAY ONE...Today and tonight.

Severe storms are possible this afternoon and will continue
into the evening with the passage of a cold front.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, May 29, 8:34 AM EDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
834 AM EDT FRI MAY 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 AM     TSTM WND DMG     3 SSW SALTSBURG         40.45N  79.46W
05/29/2020                   WESTMORELAND       PA   TRAINED SPOTTER

            MULTIPLE TREES REPROTED DOWN LARGE MAPLE, LARGE
            BRANCHES, AND A LARGE EVERGREEN TREE.

&&

EVENT NUMBER PBZ2000999

JD
Local storm report, May 29, 8:50 AM EDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
850 AM EDT FRI MAY 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 AM     TSTM WND DMG     2 S SALTSBURG           40.46N  79.45W
05/29/2020                   WESTMORELAND       PA   CO-OP OBSERVER

            MULTIPLE LARGE TREE BRANCHES DOWN IN THE LOYALHANNA
            LAKE PARKING LOT.

&&

EVENT NUMBER PBZ2001000

JD
Special weather statement, May 29, 11:41 AM EDT, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1141 AM EDT Fri May 29 2020

PAZ007-008-013-291630-
Venango-Lawrence-Mercer-
1141 AM EDT Fri May 29 2020

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT MERCER...WEST CENTRAL VENANGO AND NORTHWESTERN LAWRENCE
COUNTIES...

At 1140 AM EDT, radar indicated strong thunderstorms were located
along a line extending from Adamsville to Campbell. Movement was
northeast at 35 mph.

Wind gusts up to 45 mph are possible with these storms.

Locations impacted include...
Hermitage...                      Sharon...
Grove City...                     Sharpsville...
Greenville...                     Farrell...
New Wilmington...                 Mercer...
Pulaski...                        Stoneboro...
West Middlesex...                 Sandy Lake...

This includes the following highways...
  Interstate 79 in Pennsylvania between mile markers 114 and 137.
  Interstate 80 in Pennsylvania between mile markers 0 and 25.
  Interstate 376 in Pennsylvania between mile markers 4 and 9.

These storms may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4118 8005 4102 8052 4127 8052 4149 8040
      4148 8013 4149 8000 4151 7997
TIME...MOT...LOC 1540Z 235DEG 32KT 4152 8036 4107 8057

CL
Special weather statement, May 29, 12:13 PM EDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1213 PM EDT Fri May 29 2020

PAZ007>009-013>015-291700-
Forest-Butler-Clarion-Venango-Lawrence-Mercer-
1213 PM EDT Fri May 29 2020

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING GUSTY WIND WILL AFFECT
EASTERN MERCER...VENANGO...NORTHEASTERN LAWRENCE...NORTH CENTRAL
BUTLER...NORTHWESTERN CLARION AND WESTERN FOREST COUNTIES...

At 1212 PM EDT, a strong thunderstorm was located 8 miles east of
Hermitage, moving northeast at 50 mph.

Wind gusts up to 45 mph are possible with this storm.

Locations impacted include...
Oil City...                       Grove City...
Franklin...                       Sugarcreek...
Tionesta...                       Mercer...
Hasson Heights...                 Stoneboro...
Seneca...                         Harrisville...
Polk...                           Plain Grove Township...

This includes the following highways...
  Interstate 79 in Pennsylvania between mile markers 111 and 137.
  Interstate 80 in Pennsylvania between mile markers 13 and 38.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4130 7939 4105 8032 4148 8023 4149 8000
      4162 7981 4163 7936
TIME...MOT...LOC 1612Z 241DEG 43KT 4127 8030

DS
Special weather statement, May 29, 1:38 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
138 PM EDT Fri May 29 2020

OHZ039-049-058-291815-
Guernsey-Tuscarawas-Harrison-
138 PM EDT Fri May 29 2020

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT WESTERN HARRISON...NORTHEASTERN GUERNSEY AND
SOUTHEASTERN TUSCARAWAS COUNTIES...

At 137 PM EDT, a strong thunderstorm was located near Freeport,
moving northeast at 30 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
Cadiz...                          Freeport...
Bowerston...                      Tippecanoe...
Piedmont...                       Stillwater...
Deersville...                     Clendening Lake...
Tappan Lake...                    Piedmont Lake...

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4013 8137 4023 8147 4041 8126 4043 8114
      4025 8098
TIME...MOT...LOC 1737Z 237DEG 28KT 4022 8133

CL

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 11:41 AM EDTSpecial Weather StatementPBZMercer49 min
May 29, 12:13 PM EDTSpecial Weather StatementPBZMercer, Venango47 min
May 29, 2:28 PM EDTSevere Thunderstorm WarningPBZBeaver47 min
May 29, 2:38 PM EDTSpecial Weather StatementPBZLawrence, Mercer67 min
May 29, 3:18 PM EDTSpecial Weather StatementPBZButler27 min
May 29, 3:19 PM EDTSpecial Weather StatementPBZLawrence41 min
May 29, 3:50 PM EDTSpecial Weather StatementPBZButler40 min
May 29, 3:52 PM EDTSpecial Weather StatementPBZVenango38 min
May 29, 4:00 PM EDTSevere Thunderstorm WarningPBZBeaver30 min
May 29, 4:23 PM EDTSpecial Weather StatementPBZForest52 min
May 29, 4:23 PM EDTSevere Thunderstorm WarningPBZBeaver, Washington24 min
May 29, 4:24 PM EDTSevere Thunderstorm WarningPBZAllegheny, Armstrong, Beaver, Butler, Westmoreland36 min
May 29, 4:28 PM EDTSpecial Weather StatementPBZClarion47 min
May 29, 4:33 PM EDTSpecial Weather StatementPBZArmstrong27 min
May 29, 4:54 PM EDTSpecial Weather StatementPBZFayette36 min
May 29, 4:54 PM EDTSevere Thunderstorm WarningPBZArmstrong, Clarion, Indiana, Jefferson51 min
May 29, 5:18 PM EDTSpecial Weather StatementPBZAllegheny27 min
May 29, 5:24 PM EDTSpecial Weather StatementPBZFayette36 min
May 29, 5:36 PM EDTSpecial Weather StatementPBZJefferson24 min
May 29, 5:50 PM EDTSpecial Weather StatementPBZIndiana25 min
May 29, 6:23 PM EDTSpecial Weather StatementPBZIndiana37 min
May 29, 6:41 PM EDTSpecial Weather StatementPBZWestmoreland34 min
May 29, 6:52 PM EDTSpecial Weather StatementPBZWashington23 min
May 29, 1:38 PM EDTSpecial Weather StatementPBZHarrison37 min
May 29, 2:36 PM EDTSpecial Weather StatementPBZCarroll, Columbiana, Tuscarawas24 min
May 29, 2:49 PM EDTSevere Thunderstorm WarningPBZCarroll, Tuscarawas41 min
May 29, 2:53 PM EDTSpecial Weather StatementPBZGuernsey37 min
May 29, 3:12 PM EDTSpecial Weather StatementPBZHarrison, Jefferson33 min
May 29, 5:47 PM EDTSpecial Weather StatementPBZGuernsey28 min
May 29, 2:11 PM EDTSpecial Weather StatementPBZMarion, Monongalia34 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.